As ophthalmologists we are well aware of the potential side effects of the antiglaucoma medications that we prescribe for our patients. Congestive heart failure or bronchospasm can develop in susceptible patients who are administered topical noncardioselective β-blockers.1 Excessive doses of adrenergic agonists can result in systemic hypertension or dysrhythmias; fatigue has been reported following the administration of α-2 agonists.2 Even cholinergic agents, particularly cholinesterase inhibitors, can result in side effects that are related to the gastrointestinal, cardiovascular, pulmonary, and central nervous systems.1 Finally, it remains to be seen what list of side effects besides bitter taste will be related to the recently introduced topical carbonic anhydrase inhibitor, dorzolamide hydrochloride. Topical administration of medications can result in significant levels in the bloodstream, and, in fact, this route of administration is more similar to intravenous absorption than oral ingestion. However, equally important to the side effects of these medications
Higginbotham EJ. Topical β-Adrenergic Antagonists and QuinidineA Risky Interaction. Arch Ophthalmol. 1996;114(6):745–746. doi:10.1001/archopht.1996.01100130737019
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.